Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.
Doctors' Answers to "Frequently Asked Questions" -Cytoxan
Answer: Cytoxan is the brand name of a medication known as cyclophosphamide, and is an agent commonly used to fight cancer. It inhibits the growth of rapidly reproducing cells in the body by
interfering with the processing of their DNA. However, because of its effects on rapidly reproducing cancer cells, it therefore also impairs the growth of those normal body cells that rapidly reproduce, including cells of the gut, and bone marrow. This latter effect causes some
depression of white blood cell functions, and it is this effect that forms the theory behind which this drug has been used for a variety of auto-immune conditions (conditions in which an žoveractiveÓ immune system harms the body). It sounds like this is the reason why it is being
tried in your case, as well; that is, as a general immunosuppressant. This is a potentially dangerous medication, and should only be taken under the close supervision of your physician, with blood level checks on a routine basis. Side effects are varied, and include but are not
limited to the development of malignancy after treatment, urinary bladder bleeding and/or scarring, harm to a fetus if the patient receiving the drug is pregnant, sterility, loss of normal menstrual bleeding, cardiac problems including congestive heart failure and inflammation of the
heart muscle and lining, poor wound healing, excessively low white blood cell (cells that fight infection, amongst other functions) counts, low platelet (portion of blood involved in clotting) counts, anemia, decreased resistance in fighting off infection, nausea, vomiting, diarrhea, intestinal bleeding, hair loss (žalopeciaÓ), skin rash, lung scarring, and others. If you are experiencing a symptom that you feel may be related to the medication, visit your health care provider. He or she can determine whether the symptom is possibly due to the drug, and determine the best course of action to take.